Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 17, NWS Melbourne, FL

May 25, 1997Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 25, 1997, 7:12 PM EDT for Volusia County, Florida. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 1997, 7:12 PM EDT (23:12 UTC)
Expired
May 25, 1997, 8:15 PM EDT
In force
63 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 7:45 PM EDTThunderstorm WindDaytona Beach, FLThunderstorm winds blew down trees and power lines in Daytona Beach.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 252312 RRA
SVRMLB
FLC127-FLZ501-260015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
712 PM EDT SUN MAY 25 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 815 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...VOLUSIA COUNTY
 
AT 710 PM...DOPPLER RADAR SHOWED A DEVELOPING LINE OF SEVERE
THUNDERSTORMS OVER VOLUSIA COUNTY FROM ORMOND BY THE SEA TO 15 MILES
WEST OF PONCE INLET. THESE STORMS WILL AFFECT THE EASTERN HALF OF
VOLUSIA COUNTY...WITH THE MOST INTENSE STORMS FROM PONCE INLET TO
DAYTONA BEACH...TO ORMOND BY THE SEA.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATERH COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:21 PM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, May 25, 3:21 PM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EDT SUN MAY 25 1997

CONVECTION LIMITED THUS FAR...HOWEVER GIVEN CLOUD BOUNDARIES APPARENT
ON SATELLITE...LIFTED INDICES OF -6...AND APPROACHING
S/W...THUNDERSTORMS SHOULD DEVELOP AND INCREASE IN COVERAGE NEXT
SEVERAL HOURS. STORMS SHOULD LAST WELL INTO THE EVENING...ESPECIALLY
EAST...AS VORT MAX APPROACHES.

NVA AND DECREASING MOISTURE MONDAY SHOULD REDUCE POPS TO BELOW MOS
GUIDANCE. WIDELY SCATTERED SHOWERS/STORMS MAY DEVELOP LATE IN THE DAY
ALONG MESOSCALE BOUNDARIES. BUILDING SURFACE RIDGE NEAR LAKE
OKEECHOBEE LATITUDE WILL PRECLUDE SEA BREEZE DEVELOPMENT NORTH OF THE
CAPE MONDAY...WITH POSSIBLE ONSHORE FLOW DEVELOPING LATE AFTERNOON
FARTHER SOUTH. WITH BUILDING HEIGHTS AND OFFSHORE FLOW MOST AREAS
WILL WARM TO 5 PLUS DEGREES ABOVE CLIMO...WITH LATE AFTERNOON COOLING
ALONG THE SOUTHERN COASTAL COUNTIES.

KMLB 88D RADOME PAINTING CONTINUES AT THIS TIME. RADAR WILL BE
BROUGHT BACK UP BY 21 UTC...SOONER IF WX WARRANTS.

SPRATT

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.